Illinois, 2009

Hail in Illinois, August 3, 2009

August 3, 2009 · NWS LSX · 3 events in 1 county or zone

A thunderstorm complex moved through northeast Missouri and west central Illinois. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A thunderstorm complex moved through northeast Missouri and west central Illinois. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 3, 6:07 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 3, 6:07 AM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
707 AM CDT MON AUG 3 2009

.UPDATE...
/553 AM CDT MON AUG 3 2009/

UPDATED FORECAST TO RAMP UP POPS ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS ZONES AS WARM ADVECTION SHOWERS AND
THUNDERSTORMS BECOMING MORE WIDESPREAD AHEAD OF SOUTHEASTWARD
MOVING MCS ACROSS SOUTHERN IOWA. TOO EARLY TO DETERMINE IMPACTS ON
MAX TEMPERATURES TODAY...BUT CERTAINLY WILL NEED TO TAKE A LOOK AT
THIS OVER THE NEXT FEW HOURS.

CVKING

&&

.DISCUSSION...
/335 AM CDT MON AUG 3 2009/

A CHALLENGING FORECAST PERIOD LIES AHEAD AS SUMMER HEAT AND
INSTABILITY SURGE BACK INTO THE REGION AND BEGIN TO INTERACT WITH A
SURFACE FRONT THAT SETS UP SHOP ACROSS OUR NECK OF THE WOODS THIS
WEEK.

AS EXPECTED LOW LEVEL MOISTURE IS SURGING NORTH FROM THE SOUTHERN
PLAINS WITH 00Z 850MB ANALYSIS DEPICTING +15C DEWPOINTS IN SOUTH
CENTRAL KANSAS. NEXT COLD FRONT MOVING SOUTH FROM THE NORTHERN
PLAINS AND UPPER MIDWEST...WITH TWO LARGE CLUSTERS OF THUNDERSTORMS
MOVING ACROSS IOWA AND WISCONSIN THIS MORNING. APPEARS THIS ACTIVITY
WILL MISS US TO THE NORTH. OTHER SCATTERED STORMS DEVELOPED
ACROSS FAR WESTERN MISSOURI EARLY THIS MORNING AND THESE WILL
TRACK EAST DURING THE MORNING AFFECTING MAINLY CENTRAL AND NORTHEAST
MISSOURI...AND PERHAPS WEST CENTRAL ILLINOIS IF THEY HOLD TOGETHER.

AFTERNOON CONVECTIVE INITIATION IS STILL A BIT UNCLEAR AS
INSTABILITY SHOULD CERTAINLY INCREASE TO SUMMER LIKE LEVELS...BUT
SUBSIDENCE IN THE WAKE OF THE UPPER MIDWEST SHORTWAVE AND LACK OF
ANY LIFTING OR FOCUSING MECHANISM MAY KEEP ATMOSPHERE CAPPED UNTIL
EVENING. IF STORMS ARE ABLE TO FORM...WATCH OUT...THEY WILL LIKELY
BECOME SEVERE VERY QUICKLY. HAVE KEPT SLIGHT CHANCE/ISOLATED POPS
ACROSS NORTHERN CWA TO ACCOUNT FOR ANY DEVELOPMENT ON OLD OUTFLOW
FROM THIS MORNINGS NORTHERN CONVECTION.

APPEARS TO BE A VERY WET AND STORMY NIGHT ACROSS THE CWA AS WARM
FRONT LIFTS NORTH AND THETAE GRADIENT ALIGNS FROM NORTH CENTRAL
MISSOURI TO EAST CENTRAL MISSOURI. AS LOW LEVEL JET STRENGTHENS
DURING THE EVENING...CONVECTION WILL INITIATE IN AREA OF CONVERGENCE
ACROSS NORTHERN MISSOURI AND THEN DROP SOUTHEAST OVERNIGHT AS 850MB
JET CONTINUES TO FEED THE COMPLEX WITH VERY MOIST AND UNSTABLE AIR.
POTENTIAL OF SEVERE HAIL AND EXCESSIVE RAINFALL/FLASH FLOODING FROM
TRAINING CONVECTION APPEAR LIKELY. WILL DEFER THE ISSUANCE OF A
FLASH FLOOD WATCH TO THE DAYSHIFT...BUT HIT THESE THREATS HARD IN
THE HWO AND MULTIMEDIA BRIEFING THIS MORNING.

MCS WILL BE ONGOING TUESDAY MORNING AND HAVE INCREASED POPS TO
LIKELY TO ACCOUNT FOR DECAYING MCS SLIDING OFF TO THE SOUTHEAST
DURING THE MORNING. FORECAST BECOMES VERY MUDDLED HERE AFTER AS THE
PLACEMENT OF THE EFFECTIVE BOUNDARY AND SUBSIDENCE IN THE WAKE OF
THE MCS SHOULD PRECLUDE MUCH CONVECTIVE ACTIVITY TUESDAY AFTERNOON.
FOR NOW HAVE LOWERED AFTERNOON POPS TO LOW CHANCE FOR ANY
REDEVELOPMENT.

TEMPERATURE FORECAST HAS HIGH POTENTIAL OF A BUST ON TUESDAY AS
CLOUD COVER AND PRECIPITATION COULD KEEP TEMPERATURES IN THE UPPER
70S AND LOWER 80S. OF COURSE...IF THE MCS CLEARS OUT BY AFTERNOON WE
COULD WARM BACK UP INTO THE MIDDLE AND UPPER 80S.

COULD SEE ANOTHER MCS DEVELOP TUESDAY NIGHT...BUT THIS WILL DEPEND
ON WHERE THE FRONT IS LOCATED AND CONFIDENCE IS TOO LOW TO INCREASE
POPS IN ANY PARTICULAR AREA OF THE CWA. LOW CONFIDENCE CONTINUES
INTO WEDNESDAY AS CONVECTION COULD BE ONGOING FROM OVERNIGHT OR
DEVELOP DURING THE AFTERNOON WITH HEATING IN VICINITY OF THE FRONT.

UPPER LEVEL RIDGE WILL BEGIN MAKING A PUSH TO THE NORTHEAST ON
WEDNESDAY AND A MORE SIGNIFICANT SHORTWAVE IS FORECAST TO MOVE
ACROSS THE REGION WEDNESDAY NIGHT. BETTER POTENTIAL OF SEEING
ANOTHER MCS TRACKING ACROSS THE CWA.

NO CHANGES MADE PAST WEDNESDAY NIGHT...

CVKING

&&

.AVIATION...
/616 AM CDT MON AUG 3 2009/

FOR THE 12Z TAFS...VFR CONDITIONS EXPECTED FOR THE MAJORITY OF THE
TAF PD UNTIL AN MCS DEVELOPS AND MOVES SOUTH THROUGH MO/IL
OVERNIGHT. INCLUDED CB MENTION TO START TRENDING TAFS TOWARDS
OVERNIGHT MCS PASSAGE HOWEVER ATTM UNCERTAINTY IS HIGH REGARDING
EVENTUAL LOCATION AND TIMING. SCATTERED -SHRA ACROSS NERN MO AHEAD
OF DECAYING IA CONVECTION INVOF UIN/COU THIS MORNING SHOULD STAY
NORTH OF STL/SUS BASED ON LATEST RADAR TRENDS. SW WINDS WILL
INCREASE THIS AFTN BEFORE TURNING S.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 3, 3:35 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CDT MON AUG 3 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
435 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHEAST
MISSOURI THIS MORNING. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND BRIEF HEAVY DOWNPOURS.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE LATE THIS
AFTERNOON ACROSS NORTHEAST MISSOURI. IF THUNDERSTORMS
DEVELOP...THEY MAY QUICKLY BECOME SEVERE AND BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND HAIL LARGER THAN
GOLF BALLS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGHOUT THE EVENING AND
EXTEND SOUTHEAST ACROSS MUCH OF MISSOURI AND WESTERN ILLINOIS
OVERNIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND CAPABLE
OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS. EXCESSIVE RAINFALL
AND FLASH FLOODING WILL ALSO BE POSSIBLE OVERNIGHT DUE TO THE
EXPECTED TRAINING OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY AS A
FRONTAL BOUNDARY LINGERS ACROSS MISSOURI AND ILLINOIS. SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL.

ALTHOUGH MUCH OF THIS SUMMER HAS BEEN COOLER THAN NORMAL...MORE
TYPICAL LEVELS OF HEAT AND HUMIDITY WILL BE RETURNING TO THE
REGION NEXT WEEKEND. HEAT INDEX READINGS ARE EXPECTED TO CLIMB TO
AROUND 100 DEGREES ON SATURDAY AND 105 ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Special weather statement, Aug 3, 8:49 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
949 AM CDT MON AUG 3 2009

ILZ095-MOZ019-027-031530-
ADAMS IL-LEWIS MO-MARION MO-
949 AM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS...NORTHEASTERN
MARION AND SOUTHWESTERN ADAMS COUNTIES UNTIL 1030 AM CDT...

AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF CANTON...MOVING SOUTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CANTON...
  QUINCY...
  LA GRANGE...
  MAYWOOD...
  PAYSON...
  FALL CREEK...
  MEYER...
  URSA...
  TAYLOR...
  BURTON...
  MARBLEHEAD...
  FOWLER...
  ADAMS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY
Special weather statement, Aug 3, 8:51 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
951 AM CDT MON AUG 3 2009

MOZ041-042-031530-
AUDRAIN MO-BOONE MO-
951 AM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUDRAIN AND NORTHERN
BOONE COUNTIES UNTIL 1030 AM CDT...

AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HIGBEE...OR 13 MILES SOUTH
OF MOBERLY...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  CENTRALIA...
  STURGEON...
  HALLSVILLE...
  MURRY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY
Special weather statement, Aug 3, 9:29 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1029 AM CDT MON AUG 3 2009

MOZ041-031615-
BOONE MO-
1029 AM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE COUNTY UNTIL 1115
AM CDT...

AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF MIDWAY...OR 10 MILES NORTHWEST
OF COLUMBIA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  MIDWAY...
  HALLSVILLE...
  MURRY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY
Local storm report, Aug 3, 10:45 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT MON AUG 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             LA GRANGE               40.05N  91.50W
08/03/2009  E1.00 INCH       LEWIS              MO   TRAINED SPOTTER

            REPORTS FROM TWO SPOTTERS OF 1 INCH DIAMETER HAIL IN LA
            GRANGE.

&&

EVENT NUMBER LSX0900048

TRUETT
Local storm report, Aug 3, 10:52 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CDT MON AUG 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             LA GRANGE               40.05N  91.50W
08/03/2009  E1.00 INCH       LEWIS              MO   TRAINED SPOTTER

            NUMEROUS REPORTS OF QUARTER SIZED HAIL

&&

EVENT NUMBER LSX0900049

MILLER
Local storm report, Aug 3, 10:55 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 AM CDT MON AUG 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HAIL             LA GRANGE               40.04N  91.51W
08/03/2009  E1.25 INCH       LEWIS              MO   TRAINED SPOTTER

            TWO SEPERATE SPOTTERS REPORTED QUARTER-SIZE TO HALF
            DOLLAR SIZE HAIL FOR 2 TO 3 MINUTES

&&

CORRECTED EVENT

EVENT NUMBER LSX0900050

MILLER

The radar

The St Louis radar (KLSX), 157 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Adams

When
August 3, 11:05 AM CST
Where
Adams County, 2.37 mi SSE of Rock Creek
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.001, -91.377

Hail, Adams

When
August 3, 11:45 AM CST
Where
Adams County, 0.87 mi NW of Liberty
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.880, -91.110

Hail, Adams

When
August 3, 12:00 PM CST
Where
Adams County, 0.58 mi SE of Beverly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.794, -90.992

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188581, 188582, 188583.